Patient: I was given a one dose Diflucan pill for a male yeast infection. I took it yesterday. I have read conflicting reports about it being harmful/not harmful to drink alcohol while on this medicine. I’ve read that it could make you feel sick, or in rare cases harm the liver. But I’ve also read that it’s fine to have a couple drinks. Could you clarify for me if it’s physically harmful to me to drink after taking this, and if so, how long should I avoid drinking?
Doctor: Hi, I appreciate your effort to look into literature before consuming alcohol while taking prescribed medications. While it is true that “azole” group of drug- ketoconazole has been associated with “Disulfuram like reaction”- a special reaction to alcohol intake (manifestated as dizziness, vomiting, abdominal pain etc causing repulsion to alcohol ) while on the drug, similar association with Fluconazole is not well demonstrated. However, Fluconazole can cause liver toxicity and similarly high alcohol intake can cause liver injury termed as acute hepatitis. Fluconazole has long half life and would remain in your body for a week after stopping the drug. In view of similar toxic profiles, I would suggest you to refrain from alcohol for a period of the drug intake and 5 days after.